Alert archive / South Carolina / Lake Wind Advisories in 2018

Lake Wind Advisory 13, NWS Columbia, SC

April 15, 201816 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Apr 15, 2018, 3:56 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Apr 15, 2018, 12:00 PM EDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2018, 3:56 AM EDT (07:56 UTC)
In effect from
Apr 15, 2018, 12:00 PM EDT
Expired
Apr 16, 2018, 8:00 PM EDT
In force
32 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS72 KCAE 150756
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
356 AM EDT Sun Apr 15 2018


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
152100-
/O.NEW.KCAE.LW.Y.0013.180415T1600Z-180416T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
356 AM EDT Sun Apr 15 2018

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

The National Weather Service in Columbia has issued a Lake Wind
Advisory, which is in effect from noon today to 8 PM EDT this
evening.

* WINDS...South 15 to 25 knots with gusts up to 35 knots.

* TIMING...This afternoon into this evening. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
4 follow-up statements
890 
WWUS72 KCAE 151620
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1220 PM EDT Sun Apr 15 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
160000-
/O.CON.KCAE.LW.Y.0013.000000T0000Z-180416T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
1220 PM EDT Sun Apr 15 2018

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...South around 20 knots with gusts up to 30 knots.

* TIMING...This afternoon into this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
759 
WWUS72 KCAE 152304
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
704 PM EDT Sun Apr 15 2018


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
160715-
/O.EXT.KCAE.LW.Y.0013.000000T0000Z-180417T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
704 PM EDT Sun Apr 15 2018

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EDT MONDAY...

* WINDS...West around 20 knots with gusts up to 30 knots.

* TIMING...Tonight and Monday.

* IMPACTS...Winds will cause a rough chop on area lakes. Small 
  craft will be especially prone to capsizing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
awp
140 
WWUS72 KCAE 160640
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
240 AM EDT Mon Apr 16 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
170000-
/O.CON.KCAE.LW.Y.0013.000000T0000Z-180417T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
240 AM EDT Mon Apr 16 2018

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...West around 20 knots with gusts up to 30 knots.

* TIMING...through this evening.

* IMPACTS...Winds will cause a rough chop on area lakes. Small
  craft will be especially prone to capsizing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
766 
WWUS72 KCAE 162357
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
757 PM EDT Mon Apr 16 2018


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
170100-
/O.EXP.KCAE.LW.Y.0013.000000T0000Z-180417T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
757 PM EDT Mon Apr 16 2018

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds are diminishing below lake wind advisory criteria with
sunset and therefore the advisory will be allowed to expire. Winds
will remain 10-15 knots with occasional gusts this evening to 20
knots but generally will be diminishing through the night.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Apr 15, 3:39 AM EDT, 17 minutes earlier.

Area forecast discussion, Apr 15, 3:39 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
339 AM EDT Sun Apr 15 2018

.SYNOPSIS...
Moisture will increase overnight in the southerly flow on the
backside of offshore high pressure and ahead of an approaching
cold front. This strong front will move into the forecast area
Sunday and push east of the area Sunday evening. Showers and
thunderstorms will occur along and ahead of the front. It will
be dry and breezy behind the front Monday and Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Southerly flow will continue pushing Gulf moisture into the
region. Overnight, mid and upper level clouds will overspread
the region with low clouds moving in during the early morning
hours. A few isolated showers will be possible during the early
morning hours...mainly over the western Midlands. With the
increasing cloud cover and southerly flow temperatures will be
several degrees warmer than last night with most locations in
the mid 60s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
Severe weather is possible Sunday afternoon and evening.

The models are consistent with the timing of a strong weather system
affecting the forecast area Sunday. A strong negative tilt upper
trough will move into the region Sunday and Sunday night. The
associated cold front will sweep through the forecast area late
Sunday afternoon and evening. Showers and thunderstorms will occur
along and ahead of the front. High shear and weak to moderate
instability will occur. The models indicate h85 wind of 50 to 60
knots with surface-based LI values -2 to -6. The NAM was the most
unstable. Believe the GFS forecast of less instability is more
likely because of strong convection to the south limiting
instability locally. There should also be considerable cloud
cover limiting instability. However, the GFS indicates enough
instability combined with strong shear for possible severe
thunderstorms. The main threat will likely be damaging wind with
bowing segments along a squall line. Tornadoes and large hail
are possible but should be less of a threat because of limited
directional shear and CAPE. The models indicate the threat
beginning in the Piedmont, western Midlands, and upper CSRA
around midday, and in the eastern Midlands and lower CSRA in the
early to middle afternoon. The threat should diminish behind
the cold front around 900 pm. The flood threat should be limited
because of a fast storm movement. The models indicate general
rainfall near 1.5 of an inch. It will be generally breezy
Monday. The NAM and GFS Bufkit momentum transfer tool suggests
gusts 25 to 30 knots. A lake wind advisory will likely be
required.

Drying will occur behind the front Sunday night. It will be breezy.
The NAM and GFS Bufkit momentum transfer tool suggests gusts 20
to 25 knots. A lake wind advisory may be needed.

It will be dry and breezy in a westerly flow Monday through Tuesday.
The pressure gradient between low pressure in the Northeast States
and a pressure ridge along the Gulf Coast combined with strong
mixing should result in breezy conditions Monday and Tuesday. Less
wind should occur Monday night because of nocturnal cooling and
diminished mixing. The NAM and GFS Bufkit momentum transfer tool
suggests gusts 20 to 25 knots during the days. Lake wind
advisories may be needed.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The medium-range models indicate dry conditions with ridging
dominating during much of the period. Little moisture is
depicted with a cold front Thursday. The GFS and ECMWF MOS have
pops 10 to 30 percent Thursday, and less than 10 percent during
the rest of the period. The GFS and ECMWF ensemble mean pop is
less than 10 percent through the period. The MOS has temperatures
about normal.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Stratus developing with MVFR/IFR ceilings.

Pressure ridge continues offshore with a southeast to south low
level flow across the region. IFR/MVFR stratus has developed
due to increasing onshore flow/shallow moisture flux and
isentropic lift. Low level shear developing as well due to
strong 40 TO 50 knot low level jet and relatively light surface
winds.

Ceilings could improve during the morning but strong convective
line approaching the CSRA ahead of cold front by late in the
morning. Still expect showers and thunderstorms to move through
the terminals between 16Z and 22Z. Guidance suggesting MVFR
ceilings predominate in the afternoon. The front clears the AGS
terminal area late afternoon and early evening at CAE. There is
potential for squall line (QLCS) severe thunderstorms with
damaging winds main threat due to very strong deep layer shear
and possibly moderate instability. Gusty winds ahead of the
front shifting from south to southwest.

EXTENDED AVIATION OUTLOOK...Conditions expected to improve
Sunday night behind the frontal passage. Strong and gusty winds
expected through Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Apr 14, 4:22 AM EDT, 23 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
422 AM EDT Sat Apr 14 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
422 AM EDT Sat Apr 14 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong cold front will move through the area Sunday afternoon into
Sunday evening accompanied by a band of showers and thunderstorms.
Some of the thunderstorms could be severe with damaging winds the
primary threat. However, isolated tornadoes, small hail, locally
heavy rainfall capable of producing minor flooding is possible.

Lake Wind Advisories may be required Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 10:54 AM EDTSpecial Weather StatementCAEMcCormick21 min
Apr 15, 12:31 PM EDTSpecial Weather StatementCAEAiken, Edgefield44 min
Apr 15, 12:41 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield34 min
Apr 15, 1:12 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell33 min
Apr 15, 1:34 PM EDTSpecial Weather StatementCAENewberry, Saluda26 min
Apr 15, 1:42 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Newberry, Saluda48 min
Apr 15, 2:09 PM EDTTornado WarningCAELexington21 min
Apr 15, 2:13 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg62 min
Apr 15, 2:18 PM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Lexington, Newberry, Richland57 min
Apr 15, 2:23 PM EDTAreal Flood AdvisoryCAEFairfield, Lexington, Newberry, Richland2 hr
Apr 15, 2:40 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Richland65 min
Apr 15, 2:43 PM EDTTornado WarningCAEFairfield17 min
Apr 15, 2:51 PM EDTTornado WarningCAEFairfield, Lancaster24 min
Apr 15, 3:01 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster59 min
Apr 15, 3:32 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more58 min
Apr 15, 3:48 PM EDTSevere Thunderstorm WarningCAEChesterfield72 min

Nearby

Lake Wind Advisories in South Carolina, 2018Lake Wind Advisories in Georgia, 2018Every lake wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.